Tennessee, 2014

Hail and Damaging Winds in Tennessee, February 20, 2014

February 20, 2014 · NWS MEG · 3 events in 3 counties and zones

A strong cold front pushed through the Mid-South during the afternoon and evening hours of February 20th, 2014. A line of severe thunderstorms organized over West Tennessee during the late afternoon and evening hours.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MEG wrote it up.

A strong cold front pushed through the Mid-South during the afternoon and evening hours of February 20th, 2014. A line of severe thunderstorms organized over West Tennessee during the late afternoon and evening hours. An embedded bow echo produced several reports of damaging winds along with some hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before the first event at Feb 20, 5:40 PM CST, 12 minutes earlier.

Area forecast discussion, Feb 20, 5:40 PM CST, 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEMPHIS TN
540 PM CST THU FEB 20 2014

.DISCUSSION...

UPDATED FOR 00Z AVIATION DISCUSSION

&&

.PREV DISCUSSION... /ISSUED 311 PM CST THU FEB 20 2014/

DISCUSSION...

SKIES ARE CLOUDY ACROSS MUCH OF THE FORECAST AREA THIS AFTERNOON
WITH TEMPERATURES RANGING FROM THE LOWER 70S TO AROUND 80 DEGREES.
SURFACE LOW IS NO OVER SOUTHEAST IOWA WITH THE COLD FRONT
EXTENDING SOUTH FROM THE LOW ACROSS EASTERN MISSOURI THROUGH
CENTRAL ARKANSAS AND INTO FAR EAST TEXAS. SOME THUNDERSTORMS HAVE
DEVELOPED AHEAD OF THE FRONT AND ARE STARTING TO MOVE INTO THE
FORECAST AREA. THERE IS A THREAT OF SEVERE WEATHER ACROSS THE
ENTIRE FORECAST AREA. WHILE THE MAIN THREAT WILL BE DAMAGING WINDS
THERE IS A LEAST SOME RISK OF A TORNADO SO THERE IS A TORNADO
WATCH OUT FOR THE ENTIRE FORECAST AREA UNTIL 9 PM. IN ADDITIONAL
WINDS OUTSIDE OF THUNDERSTORMS HAVE BEEN PRETTY STRONG THIS
AFTERNOON WITH SUSTAINED WINDS OF OVER 30 MPH REPORTED OVER
PORTIONS OF EAST ARKANSAS. WE WILL KEEP WIND ADVISORY GOING UNTIL
9 PM AS WELL.

AS THE COLD FRONT SWEEPS THROUGH THE REGION TONIGHT THUNDERSTORMS
WILL MOVE ACROSS THE FORECAST AREA WITH RAIN ENDING IN MOST AREA
BY MIDNIGHT. BEHIND THE COLD FRONT TEMPERATURES WILL DROP PRETTY
QUICKLY WITH LOWS FRIDAY MORNING EXPECTED TO BE IN THE MID 30S TO
LOWER 40S.

HIGH PRESSURE WILL BUILD INTO THE REGION ON FRIDAY BRINGING CLEAR
SKIES TO THE REGION. THE AIR BEHIND THIS COLD FRONT IS MORE
PACIFIC IN NATURE SO TEMPERATURES WILL NOT BE TOO BAD ON FRIDAY
WITH HIGHS IN THE UPPER 50S TO LOWER 60S WHICH IS STILL SLIGHTLY
ABOVE NORMAL. FRIDAY NIGHT SHOULD REMAIN DRY AS WELL WITH LOW
TEMPERATURES IN THE MID 30S TO LOWER 40S.

ON SATURDAY...ANOTHER COLD FRONT WILL APPROACH THE REGION.
MOISTURE WILL BE RATHER LIMITED AHEAD OF THE FRONT SO NO RAIN IS
EXPECTED. TEMPERATURES WILL BE A LITTLE WARMER WITH HIGHS MAINLY
IN THE LOW TO MID 60S. THE COLD FRONT WILL REMAIN NORTH OF THE
REGION SATURDAY NIGHT SO NO RAIN IS EXPECTED. BY SUNDAY THE COLD
FRONT MOVES THROUGH THE REGION. MOISTURE WILL INCREASE SOME BY
SUNDAY SO THERE WILL BE A SMALL CHANCE OF RAIN SUNDAY AND SUNDAY NIGHT.

THIS FRONT WILL NOT HAVE VERY COLD AIR BEHIND IT SO MONDAY WILL BE
A LITTLE COOLER WITH TEMPERATURES JUST A LITTLE BELOW NORMAL.
ANOTHER COLD FRONT WILL MOVE THROUGH THE REGION ON TUESDAY
BRINGING ANOTHER CHANCE OF LIGHT RAIN FOR MONDAY NIGHT AND TUESDAY.

THIS FRONT ALSO WILL NOT HAVE VERY COLD AIR BEHIND IT BUT
TEMPERATURES WILL DROP BELOW FREEZING OVER MOST OF THE FORECAST
AREA WEDNESDAY MORNING. HIGH PRESSURE WILL BUILD INTO THE REGION
WEDNESDAY BRINGING DRY WEATHER AND BELOW NORMAL TEMPERATURES FOR
WEDNESDAY AND NEXT THURSDAY.

ARS

&&

.AVIATION...
00Z TAF CYCLE

SHOWERS AND THUNDERSTORMS ARE MOVING THROUGH PORTIONS OF WEST
TENNESSEE AND NORTH MISSISSIPPI. MVFR CEILINGS ARE OCCURRING ALONG
AND JUST AHEAD OF THE LINE. OTHERWISE...VFR CONDITIONS WILL
CONTINUE FOR MUCH OF THE FORECAST PERIOD. WINDS WILL BE SOUTH AT
15 TO 25 KNOTS WITH SOME HIGHER GUSTS AND THEN SHIFT TO THE WEST
AS A COLD FRONT MOVES THROUGH THE REGION. WINDS WILL DIMINISH TO 5
TO 15 KNOTS OVERNIGHT.

ARS

&&

.PRELIMINARY POINT TEMPS/POPS...
MEM  40  60  41  67 /  50   0  10  10
MKL  36  59  34  65 /  70  10  10  10
JBR  37  58  37  61 /  20   0  10  10
TUP  39  61  35  66 /  90  10  10  10

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...WIND ADVISORY UNTIL 9 PM CST THIS EVENING FOR CLAY-CRAIGHEAD-
     CRITTENDEN-CROSS-GREENE-LAWRENCE-LEE AR-MISSISSIPPI-
     PHILLIPS-POINSETT-RANDOLPH-ST. FRANCIS.

MO...WIND ADVISORY UNTIL 9 PM CST THIS EVENING FOR DUNKLIN-PEMISCOT.

MS...WIND ADVISORY UNTIL 9 PM CST THIS EVENING FOR ALCORN-BENTON MS-
     CALHOUN-CHICKASAW-COAHOMA-DESOTO-ITAWAMBA-LAFAYETTE-LEE MS-
     MARSHALL-MONROE-PANOLA-PONTOTOC-PRENTISS-QUITMAN-
     TALLAHATCHIE-TATE-TIPPAH-TISHOMINGO-TUNICA-UNION-YALOBUSHA.

TN...WIND ADVISORY UNTIL 9 PM CST THIS EVENING FOR BENTON TN-CARROLL-
     CHESTER-CROCKETT-DECATUR-DYER-FAYETTE-GIBSON-HARDEMAN-
     HARDIN-HAYWOOD-HENDERSON-HENRY-LAKE-LAUDERDALE-MADISON-
     MCNAIRY-OBION-SHELBY-TIPTON-WEAKLEY.

&&
Hazardous weather outlook, Feb 20, 5:51 PM CST, 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEMPHIS TN
551 PM CST THU FEB 20 2014

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>022-048>055-088>092-220200-
ALCORN-BENTON MS-BENTON TN-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-
COAHOMA-CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR-
DUNKLIN-DYER-FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-
HENDERSON-HENRY-ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-
LEE AR-LEE MS-MADISON-MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-
PANOLA-PEMISCOT-PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN-
RANDOLPH-SHELBY-ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON-
TISHOMINGO-TUNICA-UNION-WEAKLEY-YALOBUSHA-
551 PM CST THU FEB 20 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS...
THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE.

.DAY ONE...TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS FOR MUCH OF WEST
TENNESSEE AND NORTH MISSISSIPPI THIS EVENING. DAMAGING WIND IS THE
GREATEST THREAT WITH A SECONDARY THREAT OF ISOLATED TORNADOES.

A WIND ADVISORY IS ALSO IN EFFECT FOR THE ENTIRE MID-SOUTH. REFER
TO THE LATEST PRODUCT FOR DETAILS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS AND EMERGENCY PERSONNEL ARE ENCOURAGED TO REPORT ANY
SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE IN MEMPHIS.

In the hours before

Special weather statement, Feb 20, 3:49 PM CST, 2 hours 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
349 PM CST THU FEB 20 2014

ARZ036-048-TNZ049-088-202215-
CRITTENDEN AR-ST. FRANCIS AR-SHELBY TN-TIPTON TN-
349 PM CST THU FEB 20 2014

...THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY UNTIL 415 PM CST FOR...

  CRITTENDEN COUNTY IN EASTERN ARKANSAS...
  NORTHEASTERN ST. FRANCIS COUNTY IN EASTERN ARKANSAS...
  NORTHWESTERN SHELBY COUNTY IN SOUTHWEST TENNESSEE...
  EXTREME SOUTHWESTERN TIPTON COUNTY IN SOUTHWEST TENNESSEE...

A STRONG THUNDERSTORM PRODUCING DIZE SIZE HAIL AND WINDS UP TO 50
MPH WAS LOCATED 6 MILES NORTHWEST OF SIMSBORO AT 348 PM CST...MOVING
NORTHEAST AT 60 MPH.

PEOPLE IN CRITTENDEN...SHELBY...ST. FRANCIS AND TIPTON COUNTIES...
INCLUDING LOCATIONS NEAR MARION...MEEMAN SHELBY FOREST STATE PARK AND
WEST MEMPHIS...SHOULD MONITOR THIS STORM CLOSELY. THIS SIGNIFICANT
WEATHER ALERT ALSO INCLUDES BRANDYWINE LAKE...CORONEE LAKE AND
WAPANOCCA LAKE.

.A TORNADO WATCH ALSO REMAINS IN EFFECT FOR THE ADVISORY AREA.

&&

LAT...LON 3515 9055 3515 9051 3518 9051 3543 9017
      3530 8986 3493 9043 3511 9060
TIME...MOT...LOC 2148Z 233DEG 53KT 3509 9044
Local storm report, Feb 20, 4:30 PM CST, 1 hour 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
430 PM CST THU FEB 20 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0418 PM     HAIL             HORNERSVILLE            36.04N 90.11W
02/20/2014  E1.75 INCH       DUNKLIN            MO   LAW ENFORCEMENT

            GOLFBALL SIZE HAIL AND SOME TREE DAMAGE IN HORNERSVILLE
            AREA.

0420 PM     FUNNEL CLOUD     CRENSHAW                34.50N 90.19W
02/20/2014                   PANOLA             MS   PUBLIC

&&

TLSJR/RCW
Local storm report, Feb 20, 4:52 PM CST, 1 hour before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
452 PM CST THU FEB 20 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0430 PM     FUNNEL CLOUD     10 NE HORNERSVILLE      36.14N 89.99W
02/20/2014                   DUNKLIN            MO   PUBLIC

            FUNNEL CLOUD ABOUT 10 MILES NORTHEAST OF HORNERSVILLE.
            PUBLIC REPORTED WITH A PICTURE BETWEEN HORNERSVILLE AND
            STEELE MISSOURI.

0440 PM     FUNNEL CLOUD     8 N STEELE              36.20N 89.85W
02/20/2014                   PEMISCOT           MO   PUBLIC

            REPORT OF FUNNEL CLOUD...POSSIBLE TORNADO...FROM PICTURES
            NORTH OF STEELE.

&&

TLSJR/RCW
Local storm report, Feb 20, 5:01 PM CST, 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
501 PM CST THU FEB 20 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0420 PM     TSTM WND DMG     11 W HERNANDO           34.83N 90.18W
02/20/2014                   DESOTO             MS   EMERGENCY MNGR

            TRACTOR TRAILER OVERTURNED ON SIDE NEAR HIGHWAY 69.

&&

TLSJR/RCW
Local storm report, Feb 20, 5:28 PM CST, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
528 PM CST THU FEB 20 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0405 PM     TSTM WND DMG     DUNDEE                  34.52N 90.45W
02/20/2014                   TUNICA             MS   EMERGENCY MNGR

            TREES DOWN AND ROOF DAMAGE IN TUNICA COUNTY NEAR DUNDEE.
            ALSO POWER IS OUT IN SOME OF TUNICA COUNTY.

&&

TLSJR/RCW
Local storm report, Feb 20, 5:41 PM CST, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
541 PM CST THU FEB 20 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0536 PM     FUNNEL CLOUD     6 E ASHLAND             34.83N 89.07W
02/20/2014                   BENTON             MS   PUBLIC

            FUNNEL CLOUD NEAR THE BENTON AND TIPPAH COUNTY LINE.

&&

TLSJR/RCW

The radar

The Memphis radar (KNQA), 109 km away, was scanning. The volume nearest the first event began at 23:52 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind, 1 hail. Local standard time, as filed.

Hail, Chester

When
February 20, 5:52 PM CST to 5:57 PM CST
Where
Chester County, Henderson
Measured
0.88 in hail
Reported by
Public
Coordinates
35.430, -88.670

Thunderstorm Wind, McNairy

When
February 20, 6:15 PM CST to 6:35 PM CST
Where
McNairy County, Ramer to 3 mi NNW of Adamsville
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
35.070, -88.630

Straight line winds knocked down trees across McNairy County.

Thunderstorm Wind, Decatur

When
February 20, 6:35 PM CST to 6:40 PM CST
Where
Decatur County, 0.49 mi WSW of Decaturville to 1.3 mi ENE of Decaturville
Measured
61 kt (70 mph) estimated gust
Reported by
Emergency Manager
Coordinates
35.577, -88.138

Straight line winds blew the roof off a home in Decaturville. Several other homes had roof damage. Trees landed on three houses causing damage.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2014Every state in 2014This day in weather historyWarnings in Tennessee, February 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 505218, 505220, 505221.